Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 7, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Mar 10, 2020, 3:31 AM MDT for Sweet Grass County, Montana. It took effect at Mar 10, 2020, 6:00 PM MDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2020, 3:31 AM MDT (09:31 UTC)
- In effect from
- Mar 10, 2020, 6:00 PM MDT
- Expired
- Mar 11, 2020, 11:21 AM MDT
- In force
- 17 hr
- Issued by
- NWS Billings, MT
County Sweet Grass County, MT
The radar
The Billings radar (KBLX), 103 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2675 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549 WWUS75 KBYZ 100931 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 331 AM MDT Tue Mar 10 2020 MTZ141-110945- /O.NEW.KBYZ.HW.W.0007.200311T0000Z-200311T1800Z/ Northern Sweet Grass- Including the city of Big Timber 331 AM MDT Tue Mar 10 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Southwest to west winds gusting to 60 mph. * WHERE...Northern Sweet Grass. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90 near Big Timber and Highway 191 north of Big Timber. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-110945- /O.NEW.KBYZ.WI.Y.0008.200311T0000Z-200311T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 331 AM MDT Tue Mar 10 2020 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Southwest winds gusting to 60 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
5 follow-up statements
415 WWUS75 KBYZ 101554 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 954 AM MDT Tue Mar 10 2020 MTZ141-111600- /O.CON.KBYZ.HW.W.0007.200311T0000Z-200311T1800Z/ Northern Sweet Grass- Including the city of Big Timber 954 AM MDT Tue Mar 10 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Southwest to west winds gusting to 60 mph. * WHERE...Northern Sweet Grass. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90 near Big Timber and Highway 191 north of Big Timber. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-111600- /O.CON.KBYZ.WI.Y.0008.200311T0000Z-200311T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 954 AM MDT Tue Mar 10 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Southwest winds gusting to 60 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
656 WWUS75 KBYZ 102013 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 213 PM MDT Tue Mar 10 2020 MTZ141-111800- /O.CON.KBYZ.HW.W.0007.200311T0000Z-200311T1800Z/ Northern Sweet Grass- Including the city of Big Timber 213 PM MDT Tue Mar 10 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Southwest to west winds gusting to 60 mph. * WHERE...Northern Sweet Grass. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90 near Big Timber and Highway 191 north of Big Timber. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-111800- /O.CON.KBYZ.WI.Y.0008.200311T0000Z-200311T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 213 PM MDT Tue Mar 10 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Southwest winds gusting to 60 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
405 WWUS75 KBYZ 110929 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 329 AM MDT Wed Mar 11 2020 MTZ141-111800- /O.CON.KBYZ.HW.W.0007.000000T0000Z-200311T1800Z/ Northern Sweet Grass- Including the city of Big Timber 329 AM MDT Wed Mar 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest to west winds gusting to 60 mph. * WHERE...Northern Sweet Grass. * WHEN...Until noon MDT today. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90 near Big Timber and Highway 191 north of Big Timber. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-111800- /O.CON.KBYZ.WI.Y.0008.000000T0000Z-200311T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 329 AM MDT Wed Mar 11 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest winds gusting to 65 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until noon MDT today. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
303 WWUS75 KBYZ 111515 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 915 AM MDT Wed Mar 11 2020 MTZ141-111800- /O.CON.KBYZ.HW.W.0007.000000T0000Z-200311T1800Z/ Northern Sweet Grass- Including the city of Big Timber 915 AM MDT Wed Mar 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest to west winds gusting to 60 mph. * WHERE...Northern Sweet Grass. * WHEN...Until noon MDT today. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90 near Big Timber and Highway 191 north of Big Timber. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-111800- /O.CON.KBYZ.WI.Y.0008.000000T0000Z-200311T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 915 AM MDT Wed Mar 11 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest winds gusting to 65 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until noon MDT today. * IMPACTS...Travel will be difficult, especially for high profile vehicles on I-90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
184 WWUS75 KBYZ 111721 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1121 AM MDT Wed Mar 11 2020 MTZ141-111830- /O.CAN.KBYZ.HW.W.0007.000000T0000Z-200311T1800Z/ Northern Sweet Grass- Including the city of Big Timber 1121 AM MDT Wed Mar 11 2020 ...HIGH WIND WARNING IS CANCELLED... Winds have weakened, and aren't expected to get above 60 mph for the rest of the day. However, winds up to 50 mph are still likely through the afternoon. $$ MTZ065-066-111830- /O.CAN.KBYZ.WI.Y.0008.000000T0000Z-200311T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1121 AM MDT Wed Mar 11 2020 ...WIND ADVISORY IS CANCELLED... Winds have weakened, and aren't expected to get above 60 mph for the rest of the day. However, winds up to 50 mph are still likely through the afternoon. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Mar 9, 7:06 PM MDT, 8 hours 25 minutes earlier.
Area forecast discussion, Mar 9, 7:06 PM MDT, 8 hours 25 minutes before
Area Forecast Discussion
National Weather Service Billings MT
706 PM MDT Mon Mar 9 2020
.UPDATE...
Snow/rain showers exist mainly south of Livingston and Billings
this evening. Bands of precip (due to frontogenesis and fairly
steep mid level lapse rates) have become heavy in places. A band
of snow from Nye to Absarokee has been producing 1-2"/hour rates
over the past couple hours per BLX radar, some of which is likely
due to bright banding (but there was a report of large snowflakes
near Columbus), and another heavier band has more recently
developed over the hills just south of Billings. Our southern cwa
should remain favored thru the night as upstream shortwave moves
across the region, but cannot rule out a little accumulation as
far north as Billings. Based on the snow coming off the Beartooth
Foothills currently, inherited winter weather advisory looks good.
Red Lodge should see snow pick up later this evening as
frontogenesis shifts south and upslope deepens slightly...but
tonight's precip will not be upslope dominated.
Have raised pops/qpf/snow in Big Horn county where 1-2" of snow
should fall tonight (more over the Pryors and northern Bighorn
mountains). Have also adjusted evening temps down per current
conditions, which are favoring either snow or a rain/snow mix,
rather than just rain.
JKL
&&
.DISCUSSION...
Tonight through Wednesday Night...
Weak divergence couplet aloft with upslope flow will support
foothills snow activity tonight with lesser amounts reaching the
lower elevations. Snow will persist until shortwave axis crosses the
area Tuesday morning which brings much drier air to the region.
Snow ratios are not very high so .10 up to .25 inch moisture should
yield 2 to 3 inch snowfall amounts. Will issue an advisory for the
foothill zones because by later tonight the airmass looks pretty
saturated in that area by mid evening so not much precip is going
to be wasted on evaporative cooling and should reach the ground.
Tuesday looks dry across the region aside from a few morning
showers over the Bighorns. Leading edge of a 300mb jet over the
Canadian Rockies will be enhancing leeside troughing which will
support mixing and temperatures will reach the 50s. This also
begins supporting gap flow pressure gradients but winds will not
likely accelerate until the evening hours when a more favorable
north south orientation begins to develop. Winds will approach
advisory criteria and with mid level northwest flow aloft expect
the winds to be strong in Wheatland County as well especially in
the early evening.
Wednesday starts of mild but a wave moving across northern
Alberta and Saskatchewan drives a front through the area by
Wednesday evening. Mid level instability is present on model
soundings as mid level temps cool so some shower activity should
be around in the afternoon with better chance along the front in
the evening. Speed of system and temperatures should not support
much low elevation snow but any rain showers should mix with snow
with a minor accumulation on the grass. borsum
Thursday through Monday...
Temperatures will remain mild through Friday, then take a
potentially major dip through the weekend and into next week.
Thursday morning mountains and foothill locations could some
lingering snow, remnants of the upper shortwave that passed
through the are overnight. Otherwise, unsettled northwest flow
will persist, and weak downslope flow will allow temperatures to
still reach the mid to upper 40s. Very brief upper riding will
occur on Friday to keep temperatures mild, but will be the calm
before the storm... literally.
Over the weekend, a potent cutoff upper low looks to move south
along the west coast, bringing with it high pressure to Montana
that will bring a surge of cold air and snow with it. Ensembles
are trending towards bringing a both a colder air mass into the
area, as well as a stronger surge of Pacific moisture. More exact
details are still hazy at this time, but well below normal
temperatures and periods of snow are likely over the weekend and
into early next week.
Vertz
&&
.AVIATION...
Rain and snow showers (changing to all snow) will bring areas of
MVFR to LIFR flight conditions tonight into early Tuesday, with
the best potential for sub-VFR being south of KBIL closer to the
foothills. Mountains will be obscured through the night. Precip
will taper off from west to east early tomorrow. VFR will prevail
Tuesday afternoon w/ breezy west winds developing across the
region. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 030/052 037/058 031/046 028/046 023/035 012/022 010/028
60/B 01/B 42/O 01/B 45/S 53/S 33/S
LVM 028/049 035/054 032/045 027/043 022/032 010/025 011/030
70/N 01/N 32/S 02/S 56/S 64/S 44/S
HDN 029/053 033/059 029/046 026/049 024/040 010/025 009/029
61/B 01/E 53/O 11/B 45/S 64/S 34/S
MLS 029/050 033/054 028/043 022/042 024/035 011/024 010/027
22/J 01/B 21/B 01/E 34/S 43/S 22/S
4BQ 030/049 030/056 028/042 023/044 027/042 012/026 010/028
43/W 01/B 31/B 01/B 13/S 33/S 22/S
BHK 025/046 030/051 025/041 018/039 020/032 011/025 009/027
22/J 00/B 21/N 01/B 34/S 43/S 33/S
SHR 026/047 027/056 026/041 021/043 022/040 009/026 008/029
43/J 01/B 54/S 11/B 23/S 54/S 44/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 8 AM MDT Tuesday FOR
ZONES 56-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Mar 9, 9:56 PM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 956 PM MDT Mon Mar 9 2020 MTZ065-066-141-172-228-110400- Livingston Area-Beartooth Foothills-Northern Sweet Grass- Melville Foothills-Southern Wheatland- 956 PM MDT Mon Mar 9 2020 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Strong winds. * WHERE...Western foothills. * WHEN...Tuesday evening through Wednesday morning. * ADDITIONAL DETAILS...Southwest to west winds will increase Tuesday evening and continue through Wednesday morning. Wind gusts of 50 to 60 mph are possible at times, and this could cause dangerous crosswinds along I-90 from Big Timber to Livingston, and along Highway 191 north of Big Timber. Winds will decrease Wednesday afternoon. * WEEKEND COLD WEATHER...A change to much colder temperatures and snow is possible this weekend into the first part of next week. Please monitor the forecast. && MTZ029>034-036-037-040-042-056>058-063-064-067-068-138-139-169>171- 173-235-WYZ198-199-110400- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley- Absaroka/Beartooth Mountains-Crazy Mountains-Southern Big Horn- Southeastern Carbon-Bighorn Canyon-Northern Carbon- Pryor/Northern Bighorn Mountains-Northeastern Yellowstone- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 956 PM MDT Mon Mar 9 2020 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...A change to much colder temperatures and snow. * WHERE...Portions of south central Montana...southeast Montana and north central wyoming. * WHEN...This weekend into the first part of next week. * ADDITIONAL DETAILS...Confidence is increasing for much colder temperatures beginning this weekend. Accumulating snowfall is also possible. Please monitor the forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 3:31 AM MDT | Wind Advisory | BYZ | Park, Stillwater, Sweet Grass | 32 hr |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.